Last updated on July 10th, 2019 at 10:57 am
Although Halcion (triazolam) is a prescription medication, it is extremely fast-acting. As a result, individuals using this drug are at a high risk for dependency and addiction.
If you suspect that a loved one has become addicted to Halcion, there are a series of key behaviors to look out for. Here we explain more about the symptoms and warning signs of Halcion abuse.
Symptoms of Addiction to Halcion
As a benzodiazepine, Halcion binds with the brain’s GABA receptors to shut down brain activity and induce sleep. But, Halcion works much faster than long-acting benzodiazepines such as Klonopin and Valium. And, despite the short Halcion half-life, its potency means that the brain can quickly adapt to its effects.
As a highly addictive drug, Halcion is usually only prescribed for 10 days at most. And, even those who take Halcion according to directions for 10 days can start to form a dependency on it.
Physical dependence on Halcion does not always indicate addiction. But those with a Halcion dependence can soon become addicted to the Halcion high, experiencing euphoria and freedom from inhibitions.
Beyond these Halcion side effects, addiction is characterized by compulsive Halcion drug use and cravings. Signs of Halcion addiction include:
- Physical dependence
- Withdrawal symptoms such as nausea, rapid heartbeat or anxiety within hours of the last dose
- Confusion and detachment from reality
- Unsuccessful attempts to stop using Halcion
- Continuing to take Halcion despite its harmful effects
- Feeling a lack of control over Halcion drug use
- Changes in mood or behavior
- Ignoring responsibilities, missing work or school
- Refusal to leave the house without a supply of Halcion
- Obsession with Halcion and how to obtain more
- ‘Doctor shopping’ for multiple prescriptions
- Stealing Halcion
One thing to bear in mind is that some people who misuse and become addicted to their Halcion medication may be using more than one drug.
For example, those with a benzodiazepine addiction may also be abusing opioids or alcohol. And, some people use sedatives such as Halcion to ‘come down’ from stimulants such as cocaine. As such, signs of Halcion addiction may be present alongside signs of addiction to other substances.
Warning Signs a Loved One May be Abusing Halcion
Halcion abuse can be difficult to recognize, even in yourself. Often this is because, as a prescription medication, individuals may mistakenly view Halcion as safe and risk-free.
But, even those taking Halcion exactly as directed for as little as 10 days can develop dependence. So, if an individual is not cautious about taking Halcion as prescribed, or if they take it for a longer period of time than prescribed, they are at risk of dependence, addiction and serious health effects.
Abusing Halcion is one of the primary risk factors for addiction. Physical warning signs of Halcion abuse can include:
- Drowsiness and sleepiness
- Confusion and concentration problems
- Lack of balance
- Unsteady walking
- Slurred speech
- Memory problems
- Double vision
- Dilated pupils
- Slow breathing
- Low blood pressure
Behavioral warning signs of Halcion abuse can include:
- Using Halcion for an extended period
- Taking Halcion more often than prescribed
- Taking higher doses than prescribed
- Using Halcion without a prescription
- Combining Halcion with other substances, such as alcohol
Is My Child Using Halcion?
Halcion is not approved for use by anyone under 18 years of age. If your child is under 18 and using Halcion, this is Halcion drug abuse. In this case, you should seek immediate help for Halcion withdrawal treatment.
If your child is over 18 and suffers from onset insomnia, then they may have a Halcion prescription and be taking it as directed. If you know that they are taking Halcion, you should monitor their behavior carefully for possible signs of abuse and addiction.
Of course, your adult child may not tell you which medications they are using. If this is the case, the signs of Halcion abuse and addiction listed can signal that they are using Halcion, and most likely, that they are not using it as directed.
Is My Parent Using Halcion?
If you are aware that your parent has trouble getting to sleep, their doctor may have prescribed them Halcion.
If your parent is using Halcion, this does not necessarily indicate a problem with abuse or addiction. But, since addiction can develop in a matter of days, you should watch out for signs that their Halcion use may have become problematic.
If you are not aware of the medications your parent takes but notice some of the warning signs listed above, this may indicate Halcion use and potential abuse.
Intervention for Halcion Abuse
Whether it’s your child, parent or anyone else you care about, if you suspect your loved one has a problem with Halcion, it’s crucial to say something to them.
If you’re worried about how they’ll respond, you should gather a carefully chosen team of friends and family together to stage an intervention. With the help of an intervention specialist, this process can help the addicted individual understand the extent of their problem.
An intervention should not be confrontational or a series of accusations, but rather a means to express concerns in a compassionate way. And, by presenting your loved one with a pre-arranged treatment plan, you can use the intervention to provide them with a solution to their problem. As a team, you should also establish prior to the intervention what the consequences are if they do not agree to get treatment.
An intervention for Halcion abuse must also take Halcion side effects into account. You and your intervention team should choose a time of day when the addicted individual is less likely to be drowsy or confused as a result of taking Halcion. Getting the timing right ensures that they will be focused and able to take in what you say.
Seeking Treatment for Halcion Symptoms and Warning Signs
Halcion addiction presents itself in many ways and affects many different groups of people. As such, if you recognize any of the above Halcion symptoms and warning signs listed above, you need to urge your loved one to seek help.
With the support of a specialized treatment program, your loved one can overcome their dependence on Halcion over time. Contact us to find out how we can help.